An accurate drug dosage is helpful in treating a person but an overdose can be quite a dangerous issue. An overdose may be accidental or even intentional. Drug addiction seems nothing new with the rapidly changing lifestyle and the western oriented culture.
The overdose occurs when a person takes more than the medically recommended dose of a prescription or over the counter drug. Every person may not react the same in the case of drug overdose, some may be sensitive and develop severe medical conditions while some may not experience any kind of effects either on the body or on the mind.
Some drugs such as cocaine can develop addiction in a person, which if stopped can have withdrawal symptoms. A proper treatment can help in preventing or lessening the effects. Treatment by a medical practitioner can be helpful but accurate steps in case of an emergency can save a life.
What to do in a drug overdose emergency?
A drug overdose can show the following symptoms :-
- Nausea and vomiting
- Loss of consciousness
- Trouble breathing
- Difficulty walking
- Aggression or violence
- Enlarged pupils
- Hallucinations or delusions
If any of the following symptoms occur, a person needs quick medical attention, you can call the ambulance or rush the person to the nearest hospital but while the person reaches any medical practitioner, help them by providing first aid.
- Check the person’s airway, breathing, and pulse. Perform CPR is you find the breathing abnormal. If the person is unconscious but breathing, carefully pull the person towards you, moving his knees towards the chest and hips and knees being in a right angle.
- If the person is conscious, loosen the clothing and keep the person calm.
- Keep monitoring the symptoms so that you can tell the doctor the exact picture.
- Keep a check that the person should not have more drugs.
- Make the person vomit so that the drugs get flushed out from the stomach.
- Do not make him eat or drink anything or ask the doctor if anything particular can be given to treat the person.
Treatments for drug overdose
Doctors could give the following treatments in case of drug overdoses :
- The stomach may be pumped to make the person vomit out the excess of drugs.
- Activated charcoal may be given by mouth to absorb the drugs.
- A psychiatric evaluation will be ordered if the overdose is intentional
Keep the medications and other drugs far from the reach of the children, and never consume any medications without asking a medical practitioner, taking drugs in large quantity can damage the body and result in medical complications further worsening to death!
Prevention is always better than cure!